Is cause and effect reversible

Side effect clouded look

If a customer in the pharmacy complains of a headache and sees colored rings around light sources, an acute attack of glaucoma may be the cause. The customer must immediately see an ophthalmologist, who can initiate an immediate pressure reduction.

 

Nearsighted under insulin therapy

 

Insulin and the eye: At the start of therapy, insulins can temporarily change the refractive power of the lens in some patients. The patient does not see as sharply as usual. The cause is increased blood sugar levels over a longer period of time. Due to the water-binding property of glucose, the lens of the eye swells, which changes its refractive power. This leads to temporary visual disturbances until the brain has adapted to the changed refractive power. If the blood glucose levels drop as a result of the administration of insulin, the lens will swell after a while. Until it has normalized, this also changes the refractive power and causes visual problems.

 

Therefore, at the start of insulin therapy, the patient should be advised that visual acuity may temporarily deteriorate. Before prescribing new glasses, the doctor should wait until the eyesight has normalized after three to six months.

 

Medicines can not only influence the refractive power of the lens itself, but also its dynamic adaptation. Such accommodation disorders are caused, for example, by miotics such as pilocarpine, which are used to treat glaucoma due to their cholinergic effect. Pilocarpine can cause muscles to cramp, leading to temporary nearsightedness.

 

The pupil-expanding effect of atropine in the juice of the deadly nightshade (Atropa belladonna) has been used for centuries: women were considered to be particularly beautiful with their large eyes. Other anticholinergic substances such as tricyclic antidepressants or selective serotonin reuptake inhibitors (SSRIs) can enlarge the pupil and thus disrupt accommodation. Extreme brightness and strong UV radiation are very uncomfortable for enlarged pupils. Tip: Always wear sunglasses in strong sunlight.

 

Floppy Iris Syndrome

 

Damage to the iris can occur during therapy with selective alpha1A-Adreno-receptor antagonists such as tamsulosin occur. Intraoperative floppy iris syndrome is a combination of symptoms such as progressive constriction of the pupil, sagging, wavy iris, and a tendency to herniate the iris. The active ingredients used in benign prostate syndrome seem to bind to the pupillary muscles and trigger the symptoms. The side effect becomes clinically relevant when a man is taking tamsulosin or other alpha1A-Takes adreno-receptor antagonists, has cataract surgery. There is a risk of macular edema (swelling of the macula on the retina) or damage to the iris during the operation.

 

Stopping the drug before the procedure does not prevent possible damage because the iris is already altered. It is important to point out to the patient that he is informing the ophthalmologist about the drug intake. Then the doctor can use adrenaline to dilate the pupil intraoperatively and thus prevent damage to the iris.

 

Latanoprost eye drops can change not only the eyelashes but also the color of the eyes. The glaucoma drug leads to increased pigmentation of the iris. This is mainly observed in patients with mixed colored, i.e. blue-brown, gray-brown, yellow-brown or green-brown irises. The pigmentation is caused by an increased level of melanin in the stromal melanocytes of the iris. The brown pigmentation typically spreads outwards concentrically around the pupil of the affected eye. The pharmacy can reassure the patient: the pigmentation does not cause any discomfort or damage and is usually minor. After stopping the eye drops, it does not increase any further.

 

Lipidoses in the retina

 

In addition to diabetes or hypertension, changes in the retina can also be triggered by drugs. If a patient reports to the pharmacy about an increased sensitivity to glare and sees effects around light sources, tamoxifen could be the cause. The active ingredient forms complexes with polar lipids that are deposited in the retina. The ophthalmologist determines the lipidosis with the help of a slit lamp examination. Lipidosis is reversible and drug discontinuation is usually not necessary.

 

On the other hand, whitish reflective retinal deposits, which often occur with tamoxifen, are not reversible. Crystalline maculopathy reduces the patient's visual acuity and changes color perception. These visual disturbances are only partially reversible after the end of therapy. Therefore, women who are being treated with tamoxifen should be advised to have regular ophthalmological check-ups.

 

The anti-malarial drug chloroquine can cause irreversible damage to the retina. The drug binds to the pigment epithelium of the retina and leads to what is known as bulls-eye maculopathy. The retina degenerates and the photoreceptors are destroyed. The result is impaired color vision, night blindness, sensitivity to glare and restrictions in the field of vision. High chloroquine doses and long therapy periods as well as the older age of the patient increase the risk. Before starting therapy and every six months, the ophthalmologist should therefore examine visual acuity, color vision, visual field and fundus. In the event of changes in the retina, chloroquine must be discontinued immediately and another anti-malarial drug may be prescribed.

 

Visual field deficits due to vigabatrin

 

When a patient with epilepsy notices visual field defects, it is often due to vigabatrin. In about a third of the patients who take vigabatrin, visual field defects occur on both sides - usually months or years after the start of therapy. The visual field restrictions impede the patient to different degrees, depending on the severity. Even after discontinuation, they are usually irreversible or can even worsen. However, visual acuity is not affected. An ophthalmological examination is necessary before and during the treatment; If necessary, a change of therapy is indicated.